Pennsylvania, 2003Flash Flood in Pennsylvania, August 4, 2003
August 4, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 11:12 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 4, 11:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1212 PM EDT MON AUG 4 2003
UPDATED ZONES TO EXPAND FFA AREA. TSTMS CONTINUE TO INCREASE IN
COVERAGE IN AND SOUTH OF CWA. REST OF FCST UNCHANGED.
PIT 77 63 79 61 / 50 50 50 50
HLG 77 63 79 61 / 50 50 50 50
MGW 79 63 79 61 / 50 50 50 50
ZZV 78 63 79 61 / 50 50 50 40
PHD 77 63 79 61 / 50 50 50 40
FKL 76 62 77 61 / 50 50 50 50
DUJ 75 61 76 60 / 60 60 50 50
LBE 77 63 77 62 / 60 60 50 50
BTP 76 62 77 61 / 50 50 50 50
IDI 75 62 76 60 / 60 60 50 50
ODM 70 60 77 60 / 60 60 50 50
.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ020>021...PAZ029...PAZ031.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012...
WVZ021>022.
RS
Hazardous weather outlook, Aug 4, 3:47 AM EST, 8 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
447 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NATIONAL WEATHER SERVICE PITTSBURGH SAYS THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS IN SOUTHWESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...EAST CENTRAL OHIO AND GARRETT COUNTY MARYLAND. THE MOST
LIKELY TIMING OF THE SEVERE WEATHER LOOKS TO BE IN THE AFTERNOON AND
EVENING HOURS.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN CAN ACCOMPANY THESE
STORMS. SOILS REMAIN SATURATED. AREAS THAT HAVE RECEIVED HEAVY RAIN
DURING THE LAST SEVERAL DAYS MAY NEED TO BE MONITORED IF ADDITIONAL
HEAVY RAIN OCCURS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 4, 10:57 AM EST, 1 hour 33 minutes before
PAZ014-020-021-029>032-041700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT MON AUG 4 2003
...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE REGION...
SHOWERS AND STORMS HAVE POPPED UP OVER WASHINGTON...GREENE AND
SOUTHERN ALLEGHENY COUNTIES. THE MOST ACTIVE STORMS WERE NEAR
BRIDGEVILLE...CANNONSBURG...AND GREEN MILLS. THE STORMS WERE MOVING
TOWARD THE NORTHEAST ABOUT 25 MPH.
BE ALERT FOR DANGEROUS LIGHTNING...VERY HEAVY DOWNPOURS...GUSTY
WINDS...AND POSSIBLY HAIL. BE ALERT FOR RAPIDLY RISING WATER AND
WATER COLLECTING IN LOW LYING AND POOR DRAINAGE AREAS.
Special weather statement, Aug 4, 11:23 AM EST, 1 hour 7 minutes before
PAZ021-041715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1223 PM EDT MON AUG 4 2003
...HEAVY DOWNPOURS ACROSS ALLEGHENY COUNTY...
THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING OVER PORTIONS OF
ALLEGHENY COUNTY. SOME AREAS RECEIVING THE HEAVY RAIN INCLUDE
CARNEGIE...SCOTT TOWNSHIP...BRIDGEVILLE...AND UPPER ST. CLAIR.
DOWNTOWN PITTSBURGH WILL BE GETTING SOME HEAVY DOWNPOURS BETWEEN
1240 PM AND 130 PM.
BE ALERT FOR TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING AND BRIEF
WINDS GUSTING TO NEAR 30 MPH. THERE WILL BE A LARGE AMOUNT OF RUNOFF
AND WATER WILL POND ON THE ROADS AND RAPIDLY COLLECT IN LOW-LYING
AREA.
A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 PM. IF SIGNIFICANT
FLOODING BECOMES IMMINENT OR CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, Aug 4, 12:13 PM EST, 17 minutes before
OHZ039-040-041815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
113 PM EDT MON AUG 4 2003
...THUNDERSTORM OVER NORTHEAST TUSCARAWAS COUNTY...
A STRONG THUNDERSTORM WAS DEVELOPING OVER NORTHEAST TUSCARAWAS COUNTY
JUST NORTH OF MINERAL CITY. THE STORM WILL CONTINUE TO MOVE
NORTHEAST AND COULD AFFECT MALVERN IN CARROLL COUNTY BY 140 PM. BE
ALERT FOR GUSTY WINDS...DANGEROUS LIGHTNING...HEAVY DOWNPOURS AND
POSSIBLY SMALL HAIL.
Local storm report, Aug 4, 12:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
114 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
01:05 PM MCMURRAY PA FLASH FLOODS
08/04/03 WASHINGTON SUGAR CAMP ROAD FLOODED.
REPORTED BY SKYWARN
SPOTTERSSpecial weather statement, Aug 4, 12:22 PM EST, 8 minutes before
OHZ048-057-041815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT MON AUG 4 2003
...SCATTERED SHOWERS AND THUNDERSTORMS MOVING INTO COSHOCTON AND
MUSKINGUM COUNTIES...
THUNDERSTORMS WITH HEAVY RAIN RAIN WERE MOVING INTO SOUTHWEST
COSHOCTON AND NORTHWEST MUSKINGUM COUNTIES. THESE STORMS WERE
PRODUCING VERY HEAVY RAIN. ALSO...BE ALERT FOR FREQUENT LIGHTNING
AND GUSTY WINDS.
THE GROUND REMAINS SATURATED AND WATER WILL COLLECT RAPIDLY IN FLOOD
PRONE AND LOW LYING AREAS. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400
PM.
Local storm report, Aug 4, 12:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT COR
NATIONAL WEATHER SERVICE PITTSBURGH, PA
128 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
01:05 PM MCMURRAY PA FLASH FLOODS
08/04/03 WASHINGTON SUGAR CAMP ROAD FLOODED.
REPORTED BY SKYWARN
SPOTTERSFlash Flood, Allegheny
- When
- August 4, 12:30 PM EST to 1:30 PM EST
- Where
- Allegheny County, 5 mi W of Bridgeville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.469, -79.981 (the zone’s center; the record gives no point)
Streets flooded in Mt Lebanon Twp. Chartiers Creek caused flooded roads in S Fayette Twp.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334118.